Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS Aberdeen, SD

June 2, 2016Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2016, 6:52 PM MDT for Dewey County, Stanley County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2016, 6:52 PM MDT (00:52 UTC)
Expired
Jun 2, 2016, 7:30 PM MDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:25 PM MDTTSTM WND GST 606 E Hayes, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:04 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KABR 030052
SVRABR
SDC041-117-030130-
/O.NEW.KABR.SV.W.0036.160603T0052Z-160603T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM MDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM MDT

* AT 651 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SOUTH EAGLE BUTTE TO NEAR KIRLEY TO NEAR
  OTTUMWA...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWN CHURCH AROUND 710 PM MDT. 
  SANSARC AND HAYES AROUND 715 PM MDT. 
  BUNKER AROUND 725 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4498 10114 4498 10072 4441 10078 4417 10099
      4417 10116
TIME...MOT...LOC 0051Z 269DEG 26KT 4494 10116 4446 10128 4425 10145 

HAIL...1.00IN
WIND...60MPH
 
$$

SERR
1 follow-up statement
751 
WWUS53 KABR 030130
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM MDT THU JUN 2 2016

SDC041-117-030139-
/O.EXP.KABR.SV.W.0036.000000T0000Z-160603T0130Z/
STANLEY SD-DEWEY SD-
730 PM MDT THU JUN 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES WILL EXPIRE AT 730 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4498 10114 4498 10072 4441 10078 4417 10099
      4417 10116
TIME...MOT...LOC 0127Z 269DEG 26KT 4494 10116 4446 10128 4425 10145 

$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:57 PM MDT, 55 minutes earlier.

Area forecast discussion, Jun 2, 5:57 PM MDT, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
657 PM CDT THU JUN 2 2016

.UPDATE...
Issued at 657 PM CDT THU JUN 2 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 248 PM CDT THU JUN 2 2016

The threat for severe storms tonight and again Friday afternoon will
be the forecast concerns.

As of 19Z...a warm front is draped NW to SE across South Dakota with
dew points in the 50s south of the front. The warm front should
continue lifting northward through this afternoon and will
eventually be a focal point for convective development. Storms
should develop over eastern Montana within the next hour or two as
an upper level trough spreads across the region. The storms will
then track E-SE across the CWA along the warm front. At this time
north central South Dakota has the best potential of seeing severe
storms...mainly between 0-3Z. Damaging winds will be the main
threat. Based on CAPE values this evening...there is an isolated
hail threat as well. Convection may evolve into an MCS as a decent
LLJ develops over central and eastern SD. The threat for damaging
winds will continue through the early morning hours...fueled by
the LLJ and strong 500 MB winds. Convection should push east of
the CWA by 15Z Friday with dry conditions possible for a few
hours. Additional thunderstorms are possible Friday afternoon
along a cold front. Still believe locations along and east of I-29
will see strong to perhaps severe thunderstorms based on high CAPE
values and good shear. Am a bit concerned with convection
developing further west per the ARW and NMM.

Additional showers and thunderstorms will be possible Saturday
afternoon...mainly east of the James River Valley. Model soundings
are showing very steep lapse rates along with weak instability to
warrant an increase in pops.

.LONG TERM...(Sunday through Thursday)
Issued at 248 PM CDT THU JUN 2 2016

The extended period kicks off with northwest flow aloft which will
suppress high temps a bit. By Tuesday night an upper ridge will
begin to build over the region. This will draw in some warmer
temperatures mid week. However, an area of weak sfc low pressure and
some upper level shortwave activity will mean increased chances for
showers and thunderstorms as well late Wednesday through Thursday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 657 PM CDT THU JUN 2 2016

An upper level low pressure trough digging into the region
from the northwest along with a surface cold front sweeping through
will bring thunderstorms to the region tonight into early Friday
affecting all locations. There could be some very strong winds along
with heavy rain and small hail with them along with ifr/mvfr
ceilings and visibilities. Expect all locations to be affected at
the station or in the vicinity tonight into early Friday. Otherwise,
scattered showers and thunderstorms redeveloping on Friday could
affect ABR and ATY. Conditions should be mainly vfr through the
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Jun 2, 2:38 AM MDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT THU JUN 2 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
338 AM CDT THU JUN 2 2016 /238 AM MDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...OVER MAINLY
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. FREQUENT
LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY...MAINLY ACROSS FAR
NORTHEASTERN SOUTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTH CENTRAL AND
NORTHEASTERN SOUTH DAKOTA.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:28 PM MDTSpecial Weather StatementABRPotter, Sully47 min
Jun 2, 8:04 PM MDTSpecial Weather StatementABRStanley41 min
Jun 2, 8:19 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more41 min
Jun 2, 8:41 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley23 min
Jun 2, 9:02 PM MDTSpecial Weather StatementABRFaulk, Hand43 min
Jun 2, 9:34 PM MDTSpecial Weather StatementABRBuffalo41 min
Jun 3, 11:53 AM MDTSpecial Weather StatementABREdmunds67 min
Jun 3, 12:00 PM MDTSpecial Weather StatementABRMcPherson45 min
Jun 3, 12:25 PM MDTSevere Thunderstorm WarningABREdmunds20 min
Jun 3, 12:29 PM MDTSpecial Weather StatementABRBrown31 min
Jun 3, 12:35 PM MDTSevere Thunderstorm WarningABRBrown25 min
Jun 3, 12:41 PM MDTSpecial Weather StatementABRWalworth49 min
Jun 3, 12:52 PM MDTSpecial Weather StatementABRFaulk38 min
Jun 3, 12:58 PM MDTSpecial Weather StatementABRBrown47 min
Jun 3, 1:08 PM MDTSevere Thunderstorm WarningABRBrown19 min
Jun 3, 1:24 PM MDTSevere Thunderstorm WarningABRBrown, Day, Faulk, Spink51 min
Jun 3, 1:51 PM MDTSpecial Weather StatementABRDay39 min
Jun 3, 2:17 PM MDTSpecial Weather StatementABRClark43 min
Jun 3, 2:21 PM MDTSpecial Weather StatementABRClark, Codington, Hamlin39 min
Jun 3, 2:32 PM MDTSpecial Weather StatementABRSpink43 min
Jun 3, 3:06 PM MDTSpecial Weather StatementABRDeuel, Grant, Hamlin54 min
Jun 3, 3:26 PM MDTSpecial Weather StatementABRHand49 min
Jun 3, 3:58 PM MDTSpecial Weather StatementABREdmunds32 min
Jun 3, 4:21 PM MDTSpecial Weather StatementABREdmunds, McPherson39 min
Jun 3, 5:06 PM MDTSpecial Weather StatementABREdmunds39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.